Women's Health Community
How Long Do Antibiotics Delay Period?
About This Community:

This patient support community is for discussions relating to women's health issues, including bone health, gynecologic cancers, genetic testing, heart disease, infectious diseases, work issues, mammograms, reproductive health, sexuality, domestic abuse and sexual violence.

Font Size:
A
A
A
Background:
Blank
Blank
Blank
Blank Blank

How Long Do Antibiotics Delay Period?

I was prescribed cipro to treat my UTI a week before my expected period.  I usually feel symptoms a week before hand that my period is on its way.  This did not happen.  In fact, my period never came at all.  It is now a week late.  I started getting period cramps and bloating a few days ago, thinking it was on it's way.  Never happened.  Instead the cramps and bloating just seem to be getting worse by the day.  I am NEVER late.  And there is NOT a chance that I am pregnant.  The only possibility is the antibiotics.  I avoid antibiotics, because I am a real health fanatics, and I know how damaging they can be to our biological systems.  I know many women have experienced late periods from antibiotics.  I'm hoping that someone can tell me their experiences, and how long it took for their period to come.  
17 Comments Post a Comment
Blank
563773_tn?1374250139
Hello,
You should get your periods in a few days. However if the periods are delayed then get it evaluated from your doctor. Apart from pregnancy, there are many other reasons for a delayed period. The other causes are hormonal imbalance like in PCOS (Polycystic ovarian syndrome), stress, obesity, malnutrition, anemia, hypothyroidism, illness, etc.

It is very difficult to precisely confirm a diagnosis without examination and investigations and the answer is based on the medical information provided. For exact diagnosis, you are requested to consult your doctor. I sincerely hope that helps. Take care and please do keep me posted on how you are doing.
Blank
5264083_tn?1404669334
This is a reply to my original post:
I wanted to update you on my experience with the antibiotics.  I got my period 10 days late.  I have not taken any antibiotics since and I have been on time ever since my original post.  This leads me to believe that it was 100% the antibiotics.  I went to a naturopathic doctor, and he absolutely agreed that the antibiotics were the cause of the late period.  His and my advice to everyone: AVOID ANTIBIOTICS at all cost unless they are absolutely necessary.  In my case unfortunately antibiotics are the only treatment for a UTI at this time so I forced to take them.  Hope this helps some people.  
Blank
Avatar_f_tn
Thank you. I was prescribed antibiotics and the same day I started my period. I have taken antibiotics before but never had a delayed period, on or off antibiotics. The doctor said nothing about a change in period! I take responsibility for family planning but did not know these meds would change the whole equation. Thanks for the 10 day example! I'm 5 days late and will let you know.
Blank
Avatar_f_tn
Oh my gosh THANK YOU! I'm having this almost very same problem right now! I took sulfamethoxazole-tmp 2x a day for about 2 weeks for a staph infection under my arm that I caught very early. There is ZERO chance I'm pregnant, and am not nor ever have been on birth control. My period is now 9 days late and I am always right on time. I'm hoping mine shows up soon!
Blank
Avatar_f_tn
Update! I finally got it!!
Blank
Avatar_m_tn
Hi,

I got my last periods on 26 April, 2014 and since then I am waiting for my next cycle, n haven't got it. Last month I suffered from a multiple hair boil ( baaltod ) and was on antibiotics for almost 15 days. Does that affect my periods, besides knowing that I am not pregnant. Please advise.
Blank
Avatar_f_tn
I'm late on getting my period. I was on an antibiotic about two weeks before I was supposed to start my period it was to treat a uti. I'm cramping a little. I'm also took a pregnancy test and it came back negative but I still haven't started. Is it the antibiotics or was the test wrong?
Blank
5264083_tn?1404669334
There seems to be several girls our there who have experienced similar side effects to antibiotics.  I for one am COMPLETELY against antibiotics because of the havoc they cause to your body.  Be sure to take acidophilus for a good month after using antibiotics.  This will rebalance the good bacteria in your stomach!  In the meantime, avoid antibiotics at ALL COST unless completely necessary.  Many doctors will prescribe antibiotics for a common cold.  This is unbelievably ridiculous!  Our bodies are meant to fight infections as this builds our immunity.  Antibiotics destroy the immune system.  Fortunately, acidophilus can build the immune back up.  Also, if you are prone to getting UTI's like me, start taking cranberry supplements daily.  This will help flush our e-coli bacteria from building up in your urinary tract.  
Blank
5264083_tn?1404669334
Hi Laprilw,

There is a great chance that you're late due to the antibiotics.  Don't worry!  Common medical doctors refuse to believe this is the case.  I've asked quite a few... From my own research and similar stories I've read, I 100% believe that certain antibiotics can manipulate the body, especially the function of sensitive organs such as a women's menstrual cycle. Like I told "respPeriod" be sure to buy yourself a bottle of acidophilus to help rebalance the good bacteria in your stomach once you have finished your supply of antibiotics.  And again, avoid antibiotics at all cost!
Blank
Avatar_m_tn
Thanks!! for providing your experience.
My wife is going through the same problem. She had Ciprofloxacin and delayed by 7 days now. I will also check her pregnancy to be sure.
Blank
Avatar_f_tn
Your posting is most appreciated as I have had the same experience. I was on extensive antibiotics due to dental surgery and it appears to have about a 10-12 day delay in the onset of my period.
Blank
Avatar_f_tn
I have PCOS and am under medication. A week before my period, i was hospitalised for UTI and treated for the same. My period is late but i ve got cramps and bloating which is increasing by the day and is intolerable.
Blank
Avatar_f_tn
Thank you for sharing your experiene and information!
Blank
Avatar_f_tn
I am so happy you post this. I am going through the same thing to the TEE. I had to take antibiotics early in the month for a UTI. I hate them as much as everyone else because of what they do to our bodies. I am always on time like clock work. I am never more than a day or two off. I am going on 3 days and no signs of starting. I had cramps a few days ago and now they are gone. The only I am dealing with is really bad headaches, bloating, (gas) sorry for the TMI and tired.I thought I might be pregnant, but I took a test and it can back negative.SO the only thing I could think it could be is the antibiotics.... Unless a 38 year old can start menopause... I am so happy to see I am not the only girl that has gone through this.
Blank
Avatar_m_tn
Yes this is what i want! I am also taking antibiotics to treat UTI and even worse, because of that, i have yeast infection. The doctor told me that, the antibiotics that cause me to have the infection. can u imagine it? and the side effect of the antibiotics is killing me, got fever, watery diarrhea and yeast infection. now my period is delayed for 4 days already and til now i dont have any symptoms that im going to have my period sooner. im not pregnant because i already checked it.
Blank
Avatar_f_tn
I'm in the same boat!!! I was on Cipro starting Nov 22nd  for 10 days 2 pills a day. So I quit taking them on Dec 1st. I was suppose to start my period on Nov 30th. Its now Dec 12th no period. I have been spotting since Tues Dec 8th but no actual bleeding. I have taken 2 preg test and both say negative. I have no idea. It has to be this freaking medicine. Its just weird because i have been off of it for 11th days now. You would thinks this would be out of my system. grrr
Blank
Avatar_f_tn
I don't recommend cranberry supplements for UTIs , they could only mask your symptoms. I took it thinking I was okay, but found out in the emergency room (there was blood in my urine) that the infection went into my kidneys. The doctors were surprised I wasn't doubled over with extreme pain.
Blank
Post a Comment
To
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
Women's Health Community Resources
RSS Expert Activity
469720_tn?1388149949
Blank
Abdominal Aortic Aneurysm-treatable... Blank
Oct 04 by Lee Kirksey, MDBlank
242532_tn?1269553979
Blank
The 3 Essentials to Ending Emotiona...
Sep 18 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Control Emotional Eating with this ...
Sep 04 by Roger Gould, M.D.Blank
Top Women's Health Answerers
973741_tn?1342346373
Blank
specialmom
Avatar_f_tn
Blank
MrsVirginia_001
13167_tn?1327197724
Blank
RockRose
Austin, TX
136956_tn?1363091289
Blank
ticked
Mississauga, ON
9334757_tn?1418163588
Blank
brittanie_may
Avatar_f_tn
Blank
gyspy09
PA